Alert archive / Iowa / Tornado Warnings in 2001

Tornado Warning 6, NWS Omaha, NE

April 11, 2001Mills County, Iowa

NWS Omaha, NE issued this tornado warning at Apr 11, 2001, 12:38 PM CDT for Mills County, Iowa. It was in force for 37 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Apr 11, 2001, 12:38 PM CDT (17:38 UTC)
Expired
Apr 11, 2001, 1:15 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Mills County, IA

The radar

The Omaha radar (KOAX), 76 km from the middle of the area, began a volume at 17:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 11, 10:45 AM CDTTornado WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 12:00Z, 5.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 12:00Z on 2001-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 12:00Z on 2001-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 17 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1274 m above ground
0-6 km bulk shear
77 kt
0-1 km storm-relative helicity
17 m²/s²
0-3 km storm-relative helicity
163 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

728 
WFUS53 KOAX 111739
TOROMA
IAC129-111815-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE OMAHA NE
1238 PM CDT WED APR 11 2001

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* TORNADO WARNING FOR...
  MILLS COUNTY IN SOUTHWEST IOWA

* UNTIL 115 PM CDT

* AT 1235 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  TORNADO 5 MILES SOUTH OF HASTINGS...OR ABOUT 35 MILES SOUTHEAST 
OF   OMAHA...MOVING NORTHEAST AT 40 MPH.  A SECOND FUNNEL CLOUD WAS 
REPORTED NEAR GLENWOOD.

* THE TORNADO IS EXPECTED TO BE NEAR...
  EMERSON AROUND 1240 PM CDT
  HENDERSON AROUND 105 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 400 PM CDT WEDNESDAY
AFTERNOON FOR SOUTHWESTERN IOWA AND EASTERN NEBRASKA.

LAT...LON 4096 9564 4091 9542 4114 9539 4117 9563

ZAPOTOCNY

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this tornado warning went out at Apr 11, 3:45 AM CDT, 8 hours 53 minutes earlier.

Area forecast discussion, Apr 11, 3:45 AM CDT, 8 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
345 AM CDT WED APR 11 2001

SEVERE CONVECTION IS ONGOING AND WILL BE THE MAIN CONCERN THROUGH
THIS EVENING.  BOW ECHO WILL MOVE OUT OF SWRN IA EARLY...BUT SOME
STORMS LIKELY TO CONTINUE FOR A WHILE THIS MORNING.  SFC PRESSURE
WAS STILL FALLING LIKE A ROCK IN ERN CO AS OF 08Z.  WARM FRONT TO
LIFT NORTH TODAY...WHILE THE MAIN UPPER LEVEL ENERGY LIFTS OUT.
LOOKS LIKE ANOTHER ROUND OF SEVERE WEATHER LATER TODAY.  QUITE A
BIT OF VARIATION OF MAX TEMPERATURES TODAY ACROSS THE FCST AREA.
SURFACE LOW MOVES TO NERN NE BY LATE AFTN...JUST AHEAD OF THE
MID TROPOSPHERIC CIRCULATION.

THERE WILL BE SOME WRAP AROUND PCPN TONIGHT...BUT MAIN EVENT
AFTER ANY EVENING CONVECTION WILL BE STRONG NW WIND.  WILL LIKELY
BE ENOUGH FOR A WIND ADVISORY IN LATER FCSTS...POSSIBLY EVEN A
HIGH WIND WARNING.  PRESSURE GRADIENT DECREASES ON THURSDAY...
WITH LESS ACTIVE WEATHER FOR THE BAL6ANCE OF THE WEEK.  TOO BUSY
RIGHT NOW FOR ANY MORE DISCUSSION.

.OMA...NONE.
MILLER

In the hours before

Special weather statement, Apr 11, 7:25 AM CDT, 5 hours 13 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111700-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
725 AM CDT WED APR 11 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED AGAIN TODAY OVER
EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE RISK OF
SEVERE WEATHER MAINLY EAST OF A LINE FROM PENDER TO WAHOO AND
TECUMSEH.  THERE IS A SLIGHT RISK OVER THE REST OF THE AREA.

ONE AREA OF THUNDERSTORMS SHIFTED EAST OUT OF THE AREA EARLY THIS
MORNING.  THE WEATHER COULD BECOME VERY ACTIVE BY LATE MORNING.
A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON.  AT THE SAME TIME A
STRONG UPPER LEVEL DISTURBANCE WILL APPROACH FROM THE SOUTHWEST.
WARM AND UNSTABLE AIR WILL BE LIFTED NORTH INTO EASTERN NEBRASKA
AND SOUTHWEST IOWA AHEAD OF A DRY LINE.

THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...BUT ISOLATED
TORNADOES ARE POSSIBLE.  THE THREAT OF SEVERE WEATHER IS EXPECTED
TO BE MUCH LESS AFTER ABOUT 900 PM.

MILLER
Special weather statement, Apr 11, 9:15 AM CDT, 3 hours 23 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-111701-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
915 AM CDT WED APR 11 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE REQUIRED TODAY OVER PORTIONS
OF EASTERN NEBRASKA AND SOUTHWEST IOWA.  THERE IS A MODERATE RISK OF
SEVERE WEATHER OVER THROUGH THIS AFTERNOON.

A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM WESTERN
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA.  AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER.

THE MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF ACTION TO SEEK SAFETY IF WARNINGS
ARE ISSUED OR WEATHER THREATENS.

GW


Local storm report, Apr 11, 10:13 AM CDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1013 AM CDT WED APR 11 2001

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1200 PM    COUNCIL BLUFFS            IA   38 MPH TSTM GUST
04/10/01   POTTAWATTAMIE                  *** 1 DEAD, 1 INJ ***
                                          2  CONSTRUCTION WORKERS
                                          BLOWN OFF ROOF OF
                                          BUILDING. EVENT
                                          DURATION 1 MINUTE.
                                          REPORTED BY MEDIA.
Special weather statement, Apr 11, 11:20 AM CDT, 1 hour 18 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-112200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1120 AM CDT WED APR 11 2001

STORM SPOTTER ACTIVATION WILL LIKELY BE CONTINUED TO REQUIRED THIS
AFTERNOON OVER PORTIONS OF EASTERN NEBRASKA AND SOUTHWEST IOWA.
THERE IS A MODERATE TO HIGH RISK OF SEVERE WEATHER OVER THE AREA
INTO THIS AFTERNOON.

A STRONG AREA OF LOW PRESSURE WILL TRACK NORTHEAST FROM NORTHWEST
KANSAS INTO EASTERN NEBRASKA BY LATE AFTERNOON AND LIFT A WARM FRONT
INTO THE AREA.  AT THE SAME TIME...A VERY STRONG UPPER LEVEL
DISTURBANCE WILL MOVE ACROSS THE AREA FROM THE SOUTHWEST. VERY
UNSTABLE AND MOIST AIR WILL INTERACT WITH THE LOW PRESSURE CENTER
AND FRONTS TO BRING THE RISK OF SEVERE WEATHER. THE THREAT FOR
SEVERE WEATHER WILL DECREASE FROM SOUTH TO NORTH OVER THE AREA THIS
AFTERNOON AS DRIER AND MORE STABLE AIR MOVES INTO THE ARE FROM THE
SOUTH AND SOUTHWEST AND STRONG GUSTY WINDS.

MAIN THREATS ARE DAMAGING WIND AND LARGE HAIL...HOWEVER SOME
TORNADOES ARE POSSIBLE IN THE VICINITY OF THE WARM FRONT. SPOTTER
GROUPS SHOULD MAINTAIN A HIGH STATE OF READINESS. PEOPLE ARE URGED
TO MONITOR NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR WATCHES AND
POSSIBLE WARNINGS. HAVE A PLAN OF SEVERE WEATHER ACTION PLAN IF
WARNINGS ARE ISSUED OR WEATHER THREATENS.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 12:20 AM CDTSevere Thunderstorm WarningOAXMonona40 min
Apr 11, 3:21 AM CDTSevere Thunderstorm WarningOAXFremont39 min
Apr 11, 3:34 AM CDTSevere Thunderstorm WarningOAXMills41 min
Apr 11, 3:45 AM CDTSevere Thunderstorm WarningOAXMontgomery, Page45 min
Apr 11, 3:57 AM CDTSevere Thunderstorm WarningOAXPottawattamie48 min
Apr 11, 12:45 PM CDTTornado WarningOAXPottawattamie30 min
Apr 11, 1:04 PM CDTTornado WarningOAXHarrison26 min
Apr 11, 1:12 PM CDTTornado WarningOAXPottawattamie18 min
Apr 11, 1:29 PM CDTTornado WarningOAXShelby31 min
Apr 11, 1:30 PM CDTTornado WarningOAXHarrison30 min
Apr 11, 1:40 PM CDTTornado WarningOAXMonona35 min

Nearby

Tornado Warnings in Iowa, 2001Every tornado warning in 2001Tornadoes in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.